Hail, El Paso
- When
- May 14, 8:23 PM MST
- Where
- El Paso County, El Paso Intl Arpt
- Measured
- 0.75 in hail
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 31.800, -106.383
A severe thunderstorm brought a swath of hail across the eastern portion of El Paso. Ping-pong ball size hail broke skylights, dented cars and damaged shingles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A severe thunderstorm brought a swath of hail across the eastern portion of El Paso. Ping-pong ball size hail broke skylights, dented cars and damaged shingles. Also a few roads were closed due to flooding from heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 14, 1:02 PM MST, 7 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 202 PM MDT SUN MAY 14 2006 .SYNOPSIS... A COLD FRONT HAS BEGUN TO PUSH INTO THE AREA FROM THE EAST THIS AFTERNOON. EAST WINDS WILL INCREASE WITH STRONGER AND GUSTY WINDS ON THE WEST SLOPES OF LOCAL MOUNTAINS. THE EAST FLOW WILL BRING IN MOIST AND UNSTABLE AIR TO THE REGION WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS POSSIBLE FOR MUCH OF THE WEEK. TEMPERATURES WILL BE MUCH COOLER TOMORROW...BUT WILL WARM UP BY THE MIDDLE OF THE WEEK. && .DISCUSSION... A COLD FRONT HAS PUSHED INTO THE EASTERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON. THE FRONT IS EXPECTED TO CONTINUE TO PUSH WEST TO THE ARIZONA STATE LINE BY TOMORROW. EAST WINDS ASSOCIATED WITH THE FRONT WILL INCREASE LATE THIS AFTERNOON AND EVENING WITH MUCH STRONGER GUSTS OF UP TO 45 MPH POSSIBLE ALONG THE WEST SLOPES OF LOCAL MOUNTAINS TONIGHT THROUGH TOMORROW. EAST FLOW BEHIND THE FRONT WILL BRING IN A MOIST AND UNSTABLE AIR MASS TO THE REGION. WEAK UPPER LEVEL DISTURBANCES DROPPING SOUTH ALONG THE FRONT SIDE OF THE UPPER RIDGE WILL PROVIDE LIFT TO TRIGGER SHOWERS AND THUNDERSTORMS MAINLY EAST OF THE RIVER TONIGHT AND MORE WIDESPREAD TOMORROW AND TUESDAY. UPSLOPE FLOW DUE TO MOUNTAIN OROGRAPHICS AND THE FRONTAL BOUNDARY WILL ALSO SERVE TO HELP FOCUS CONVECTION OVER THE AREA THE NEXT FEW DAYS. WITH PRECIPITABLE WATER VALUES NEAR AN INCH...SOME BRIEF MODERATE TO HEAVY SHOWERS MAY OCCUR BUT RAINFALL ACCUMULATIONS WILL BE SPOTTY AT BEST. WITH STRONG DIRECTIONAL SHEAR IN PLACE SOME OF THE STORMS MAY APPROACH SEVERE CRITERIA WITH SMALL HAIL AND STRONG WIND GUSTS POSSIBLE. FROM LATE WEDNESDAY THROUGH NEXT WEEKEND A STATIC PATTERN WILL SET UP WITH THE WESTERN PART OF THE COUNTRY DOMINATED BY A HIGH PRESSURE RIDGE ALOFT. WARMER TEMPERATURES WILL OCCUR WHILE THE RIDGE IS IN PLACE. MOISTURE AT THE LOWER AND MID LEVELS WILL REMAIN TRAPPED BENEATH THE RIDGE WITH NO MECHANISM FOR FLUSHING OUT THE MOISTURE. PRECIPITABLE WATER VALUES WILL VARY BETWEEN .7 AND 1 INCH WITH A MARGINALLY UNSTABLE ATMOSPHERE PRESENT BY AFTERNOON. THIS WILL RESULT IN A PERSISTENT PATTERN OF ISOLATED THUNDERSTORMS OCCURRING IN THE AFTERNOON AND EVENING THROUGH NEXT WEEKEND. WITH AVAILABLE MOISTURE LIMITED...GENERALLY LIGHT OR TRACE AMOUNTS OF RAIN WILL BE WHAT OCCURS WITH AREA MOUNTAINS HAVING BETTER CHANCES FOR MEASURABLE RAIN. && .AVIATION...VALID 15/00Z-16/00Z VFR CONDITIONS WITH BRIEF PERIODS OF MVFR CEILINGS AND VSBYS NEAR ISOLATED THUNDERSTORMS. STRONGER GUSTY WINDS ALONG WEST SLOPES OF LOCAL MOUNTAINS WITH MODERATE LOW LEVEL MECHANICAL TURBULENCE VICINITY OF AREA MOUNTAINS. CHANCE OF THUNDERSTORMS OVER THE SOUTHERN SACRAMENTO MOUNTAINS THIS LATE AFTERNOON AND EVENING WITH ADDITIONAL ISOLATED THUNDERSTORMS MAINLY EAST OF THE RIO GRANDE TONIGHT AND TOMORROW. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 65 80 59 85 63 / 20 20 20 20 20 SIERRA BLANCA TX 52 72 51 78 52 / 20 20 20 20 20 LAS CRUCES 61 81 58 84 60 / 20 20 20 20 20 ALAMOGORDO 59 78 56 84 58 / 20 30 30 20 20 CLOUDCROFT 40 54 39 63 38 / 40 40 40 30 30 TRUTH OR CONSEQUENCES 61 80 58 84 58 / 20 20 20 20 20 SILVER CITY 53 74 51 77 52 / 10 30 30 30 20 DEMING 61 82 57 87 58 / 10 10 10 20 20 LORDSBURG 56 85 56 90 55 / 0 10 10 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NONE 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 415 AM MDT SUN MAY 14 2006 NMZ022>025-030>032-TXZ055-056-150230- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 415 AM MDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS TONIGHT WITH A FEW STORMS PRODUCING SMALL HAIL...WIND GUSTS TO 40 MPH AND UP TO A QUARTER INCH OF RAIN. STRONGEST STORMS WILL BE EAST OF THE RIO GRANDE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY NIGHT. A FEW STORMS MAY PRODUCE WIND GUSTS TO 50 MPH...HAIL AND OVER A HALF INCH OF RAIN. ONLY A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH WEDNESDAY NIGHT. ROGASH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 443 PM MDT SUN MAY 14 2006 NMZ023>025-032-TXZ055-056-150045- SIERRA COUNTY LAKES REGION-TULAROSA BASIN/SOUTHERN DESERT- SOUTHERN SACRAMENTO MOUNTAINS-SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...ALAMOGORDO... MESCALERO...CLOUDCROFT...TIMBERON...LAS CRUCES...EL PASO... SIERRA BLANCA...DELL CITY 443 PM MDT SUN MAY 14 2006 A COLD FRONT MOVING IN FROM THE EAST AND A SERIES OF WEAK UPPER LEVEL DISTURBANCES CROSSING THE STATE FROM NORTHWEST TO SOUTHEAST WILL CAUSE THUNDERSTORMS OVER THE AREA THIS AFTERNOON AND INTO TONIGHT...MAINLY EAST OF THE RIO GRANDE. SOME OF THESE STORMS COULD HAVE LARGE HAIL AND STRONG GUSTY WINDS IN EXCESS OF 55 MPH. STRONG OUTFLOW WINDS FROM THESE STORMS MAY CAUSE LOW VISIBILITY DUE TO BLOWING DUST AND SAND. DRIVERS SHOULD BE PREPARED FOR POSSIBLE HAZARDOUS CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO...OTHER MEDIA SOURCES...OR THE NWS WEB SITE AT WEATHER.GOV/ELPASO FOR UPDATES AND ADDITIONAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
700 PM MDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 SE TIMBERON 32.62N 105.66W
05/14/2006 E0.75 INCH OTERO NM TRAINED SPOTTER
0610 PM HAIL 2 SE TIMBERON 32.62N 105.66W
05/14/2006 E1.00 INCH OTERO NM TRAINED SPOTTER
SPOTTER RELAYED A REPORT OF QUARTER SIZE HAIL JUST
OUTSIDE OF TIMBERON AT THE SACRAMENTAL LOOKOUT
&&
BRICEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
826 PM MDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 5 S ORGAN 32.36N 106.60W
05/14/2006 E0.75 INCH DONA ANA NM TRAINED SPOTTER
0755 PM HAIL 5 S ORGAN 32.36N 106.60W
05/14/2006 E0.88 INCH DONA ANA NM TRAINED SPOTTER
&&
BRICESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 910 PM MDT SUN MAY 14 2006 TXZ055-150415- EL PASO- A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT MONDAY MORNING FOR NEW MEXICO AND TEXAS. ...STRONG THUNDERSTORM MOVING INTO EASTERN EL PASO COUNTY... AT 903 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER OVER NORTHEAST EL PASO. MOVEMENT WAS SOUTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE NORTHEAST EL PASO...THE AIRPORT...EAST EL PASO...CLINT...HORIZON CITY AND SPARKS. TSB
The El Paso radar (KEPZ), 31 km away, was scanning. The volume nearest the first event began at 03:21 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512750, 5512751, 5512752.